Hail, Sedgwick
- When
- May 25, 1:50 PM CST to 1:51 PM CST
- Where
- Sedgwick County, Cheney
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.630, -97.780
Scattered thunderstorms developed over Central & South-Central Kansas in the afternoon of the 25th. The thunderstorms barely achieved severity with half dollar-sized hail the largest reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms developed over Central & South-Central Kansas in the afternoon of the 25th. The thunderstorms barely achieved severity with half dollar-sized hail the largest reported. One severe thunderstorm produced gusts around 52 knots in & near Salina but the most significant event occurred in Southeast Ellsworth County where 4-5 inches of rain caused a flash flood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 11:49 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1249 PM CDT MON MAY 25 2015 ...UPDATED FOR 18Z AVIATION DISCUSSION... .UPDATE... ISSUED AT 954 AM CDT MON MAY 25 2015 LOTS OF MESOSCALE FEATURES ARE MAKING TO A RATHER DIFFICULT FORECAST THIS MORNING...WITH LOTS OF LOW LEVEL MOISTURE PRESENT ACROSS THE AREA. LATEST SURFACE ANALYSIS AND RAPID SCAN VISIBLE SATELLITE DATA SHOWS A WEAK OUTFLOW BOUNDARY SITUATED JUST SOUTH OF THE KS/OK LINE AT THIS TIME...FROM MEDICINE LODGE TO NEAR ENID OK TO KPNC. ALREADY SEEING 2000 J/KG OF SBCAPE POOLING JUST SOUTH OF THIS BOUNDARY AND WITH AFTERNOON HEATING EXPECT THIS AREA TO BECOME VERY UNSTABLE. LATEST HI-RES SHORT TERM MODELS ARENT HANDLING THIS OUTFLOW VERY WELL...BASICALLY WASHING IT OUT. BUT CURRENT OBSERVATIONS SUGGEST IT WILL STILL BE AROUND. NOT ALOT OF CAPPING...SO WITH THE HEATING OF THE DAY...THINK STORMS WILL DEVELOP ALONG BOUNDARY...WITH MULTICELL CLUSTERS THE MAIN STORM MODE. IF A STORM CAN MOVE NORTHEAST...INTO SOUTH CENTRAL KS...SFC WINDS OUT OF THE SE AND EAST MAY BE ENOUGH TO INCREASE DIRECTIONAL SHEAR FOR A STRAY SUPERCELL TO GET GOING. 0-6KM SHEAR ISNT ALL THAT IMPRESSIVE...ONLY AROUND 20-25KTS...BUT GIVEN THE HIGH INSTABILITY...SOME SUPERCELL CHARACTERISTICS MAY BE POSSIBLE...WHICH MAY ENHANCE THE SEVERE WEATHER AND MAYBE EVEN A VERY ISOLATED TORNADO CHANCE THIS AFTERNOON. WILL HAVE TO KEEP AN EYE ON THINGS AS THE AFTERNOON PROGRESSES AS CIRRUS SHIELD FROM CENTRAL TX MCS MAY LIMIT AFTERNOON HEATING IN SOUTH CENTRAL KS. BUT GIVEN THE LACK OF MUCH CAPPING...COULD SEE STORM ISOLATED STORM DEVELOPMENT BY EARLY THIS AFTERNOON. WILL ALSO SEE STORMS BECOME MORE WIDESPREAD LATER THIS EVENING...AS LOW LEVEL JET INCREASES ACROSS CENTRAL KS. AND ALSO STORMS ACROSS SE KS...AS AN IMPULSE IN WRN TX BEGINS TO LIFT NE INTO SW MO. ANY CONVECTION THAT GETS GOING WILL POSE A HEAVY RAINFALL THREAT...GIVEN THE HIGH PRECIP WATER VALUES OR 120% OF NORMAL AND SLOW MOVEMENT TO THE CONVECTION. KETCHAM && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 339 AM CDT MON MAY 25 2015 ACTIVE AND CHALLENGING FORECAST THROUGH THE NEXT SEVERAL DAYS...WITH PERIODIC EPISODES OF SHOWERS/THUNDERSTORMS EXPECTED THROUGH AT LEAST LATE WEEK/EARLY WEEKEND. EARLY MORNING RADAR MOSAIC INDICATES A COMPACT THUNDERSTORM COMPLEX RACING EAST/NORTHEAST FROM SOUTHWEST INTO CENTRAL KS. THINKING THIS ACTIVITY WILL CONTINUE THROUGH PRIMARILY CENTRAL INTO EAST/NORTHEAST KS EARLY THIS MORNING...AIDED BY 900-800MB WARM/MOIST ADVECTION AND A VORT LOBE SKIRTING NORTHWEST KS. NOT EXPECTING WIDESPREAD SEVERE WEATHER WITH THIS ACTIVITY...ALTHOUGH CANNOT RULE OUT A FEW 50-60 MPH WIND REPORTS AND LOCALLY HEAVY RAIN. ACTIVITY SHOULD TEND TO DISSIPATE WITH TIME EARLY THIS MORNING...AS IT OUTRUNS BETTER INSTABILITY. ATTENTION THEN TURNS TO THUNDERSTORM CHANCES THIS AFTERNOON THROUGH TONIGHT. CURRENT MCS WILL LIKELY LAY DOWN A WEAK OUTFLOW BOUNDARY ACROSS THE REGION THIS MORNING...BUT PERSISTENT SOUTHERLY FLOW SHOULD GRADUALLY DISSIPATE THIS BOUNDARY...ALLOWING FOR STRONG DESTABILIZATION BY MID-AFTERNOON. MEANWHILE...A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST...AS ADDITIONAL UPPER SUPPORT APPROACHES FROM THE WEST/SOUTHWEST. THERE ARE SOME CONCERNS THAT EXPECTED WIDESPREAD AFTERNOON CONVECTION OVER OKLAHOMA WILL LIMIT DESTABILIZATION...ALTHOUGH THINKING THERE IS ENOUGH RESIDUAL MOISTURE IN PLACE TO MITIGATE THIS CONCERN. CONSEQUENTLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM BY MID-LATE AFTERNOON ALONG THE FRONT ACROSS CENTRAL KS...WITH POSSIBLY ANOTHER AREA OF STORMS OVER SOUTHEAST KS AHEAD OF APPROACHING PV ANOMALY. THE STRONG INSTABILITY COUPLED WITH WEAK/MODEST DEEP LAYER SHEAR WILL FAVOR STRONG TO SEVERE MULTI- CELL STORMS WITH SUPERCELL STRUCTURES...ESPECIALLY OVER CENTRAL /NORTH-CENTRAL KS WHERE STEEPER MID-LEVEL LAPSE RATES WILL RESIDE. ACTIVITY SHOULD TEND TO EXIT THE REGION TO THE EAST/NORTHEAST OVERNIGHT. MODEL CONSENSUS STALLS THE OUTFLOW BOUNDARY/FRONT SOMEWHERE ACROSS SOUTHERN KS FOR TUE-WED...WHICH SHOULD ALLOW FOR RENEWED SCATTERED CONVECTION EACH DAY...ESPECIALLY FROM MID/LATE AFTERNOON INTO THE OVERNIGHT HOURS. WHILE DEEP LAYER SHEAR WILL REMAIN ON THE MARGINAL SIDE...POTENTIAL DEGREE OF INSTABILITY WILL FAVOR A FEW STRONG/SEVERE STORMS ALONG WITH LOCALLY HEAVY RAIN. ADK .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 339 AM CDT MON MAY 25 2015 ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH LATE WEEK/EARLY WEEKEND...AS LONGWAVE TROUGHING ESTABLISHES ITSELF ONCE AGAIN OVER THE WESTERN CONUS...SPORADICALLY EJECTING SUBTLE UPPER SHORTWAVES ACROSS MID- AMERICA AMIDST A MOIST/UNSTABLE AIRMASS. DESPITE SOME DIFFERENCES BETWEEN THE GFS/ECMWF REGARDING UPPER PATTERN EVOLUTION...CONSENSUS SUGGESTS THE POTENTIAL FOR PERIODIC EPISODES OF SHOWERS/THUNDERSTORMS. SIGNAL IS LOW FOR WIDESPREAD SEVERE WEATHER GIVEN MARGINAL DEEP LAYER SHEAR...ALTHOUGH DEGREE OF INSTABILITY WILL FAVOR A HANDFUL OF STRONG/SEVERE...ALONG WITH THE CONTINUED THREAT FOR LOCALLY HEAVY RAIN. ADK && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1247 PM CDT MON MAY 25 2015 LOW LEVEL MOISTURE REMAINS HIGH ACROSS THE FORECAST AREA...WHICH HAS LED TO SOME SCATTERED MVFR CIGS LINGERING OR SLOW TO BURN OFF ACROSS CENTRAL KS. SO WILL KEEP SOME 2500 FOOT AGL CIGS ACROSS CENTRAL KS FOR NOW. THE NEXT CONCERN WILL BE THE CHANCE FOR TSRA ACROSS THE AREA LATE AFTERNOON INTO THIS EVENING...AS AN UNSTABLE AIRMASS REMAINS IN PLACE. EXPECT CONVECTION TO BECOME MORE WIDESPREAD FOR THE EVENING HOURS AS HEATING INCREASES. HARD TO PINPOINT EXACT LOCATION OF GREATEST TSRA COVERAGE...SO PREFER TO GO WITH VCTS FOR ALL LOCATIONS THIS EVENING. EXPECT MOST OF THE CONVECTION TO DIMINISH LATE THIS EVENING OR OVERNIGHT...BUT WITH LOW LEVEL MOISTURE REMAINING HIGH...EXPECT TO SEE MVFR CIGS REDEVELOP FOR MOST LOCATIONS EARLY TUE MORNING. KETCHAM && .HYDROLOGY... ISSUED AT 339 AM CDT MON MAY 25 2015 WILL CANCEL CURRENT FLASH FLOOD WATCH...WHICH WAS SLATED TO EXPIRE AT 7 AM. HOWEVER...WITH POTENTIAL FOR ADDITIONAL THUNDERSTORMS EXPECTED THROUGHOUT THE WEEK...LATER SHIFTS MAY NEED TO HOIST ADDITIONAL FLOOD/FLASH FLOOD WATCHES...GIVEN THE ALREADY SATURATED SOILS. ADDITIONALLY...DESPITE THE FACT THAT MOST RIVERS STREAMS ARE BEGINNING TO RECEDE...THE PERIODIC EPISODES OF THUNDERSTORMS AND LOCALLY HEAVY RAIN THIS WEEK MAY ALLOW FOR RENEWED RIVER FLOODING. ADK && .CLIMATE... ISSUED AT 339 AM CDT MON MAY 25 2015 THROUGH MAY 24TH...WICHITA MAY RAINFALL HAS ACCUMULATED 10.58 INCHES...3RD ALL-TIME (SINCE 1889). 2ND IS 11.22 INCHES IN 1935...AND 1ST IS 13.14 INCHES IN 2008. WITH PERIODIC EPISODES OF THUNDERSTORMS EXPECTED THROUGH THE WEEK...THESE RECORDS WILL BE IN JEOPARDY. SALINA AND CHANUTE ALSO HAVE A STRONG POTENTIAL OF BREAKING INTO THE TOP-10 WETTEST MAY'S ON RECORD. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 60 79 61 / 20 20 30 30 HUTCHINSON 79 60 79 60 / 30 30 20 30 NEWTON 78 60 79 60 / 20 30 20 30 ELDORADO 78 60 78 61 / 20 40 30 30 WINFIELD-KWLD 80 60 78 62 / 20 30 30 40 RUSSELL 78 57 78 58 / 40 40 20 20 GREAT BEND 77 57 78 58 / 40 40 20 20 SALINA 79 60 79 59 / 30 40 20 20 MCPHERSON 79 60 79 59 / 30 40 20 20 COFFEYVILLE 78 62 79 63 / 20 50 30 40 CHANUTE 78 62 78 63 / 30 50 30 40 IOLA 78 62 78 63 / 30 50 30 30 PARSONS-KPPF 78 62 79 63 / 30 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 535 AM CDT MON MAY 25 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 535 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT DUE TO THE RECENT HEAVY RAINS...SEVERAL COUNTY FLOOD WARNINGS AND RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF SOUTH- CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE AREAWIDE LATE THIS AFTERNOON AND EVENING. A HANDFUL OF THESE STORMS WILL BE CAPABLE OF 70 MPH WINDS...GOLFBALL SIZE HAIL AND LOCALLY VERY HEAVY RAIN...ESPECIALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIVER FLOODING WILL PERSIST INTO MIDWEEK OVER PORTIONS OF SOUTH- CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH AT LEAST LATE WEEK OR EARLY WEEKEND...WITH PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS AFFECTING MID-AMERICA...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE GREATEST THREAT WITH THIS ACTIVITY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY RAIN...WHICH COULD LEAD TO RENEWED FLOODING CONCERNS. ADDITIONALLY...WHILE WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME...A HANDFUL OF STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. THOSE WITH OUTDOOR PLANS THROUGH THIS WEEK SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS...ESPECIALLY THOSE WITH PLANS ALONG RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...ESPECIALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT MON MAY 25 2015 KSZ083-092-251945- SEDGWICK KS-SUMNER KS- 215 PM CDT MON MAY 25 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 245 PM CDT * AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NORWICH...OR 6 MILES NORTHWEST OF CONWAY SPRINGS...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CONWAY SPRINGS AND VIOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3738 9780 3759 9781 3759 9750 3732 9767 TIME...MOT...LOC 1913Z 205DEG 39KT 3743 9775 KETCHAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT MON MAY 25 2015
KSZ083-252015-
SEDGWICK KS-
242 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 315 PM CDT
* AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GARDEN PLAIN...MOVING NORTH AT
45 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...GODDARD...MAIZE...CHENEY...COLWICH...GARDEN PLAIN...MOUNT
HOPE...ANDALE...BENTLEY...LAKE AFTON AND CHENEY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3752 9780 3773 9780 3773 9770 3791 9770
3791 9746 3752 9753
TIME...MOT...LOC 1940Z 184DEG 39KT 3761 9771
KETCHAMThe Wichita radar (KICT), 30 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
5 hail, 4 funnel cloud, 4 flood, 2 flash flood, 1 lightning. Local standard time, as filed.
Off-duty National Weather Service staff reported a rotating wall cloud and a few funnels.
The trained spotter reported a funnel cloud and possibly a brief touchdown.
The hail ranged from pea-sized to half dollar-sized. Few hailstones were half dollar-sized.
Off duty National Weather Service staff reported that a funnel extended at the most one quarter to the ground.
The funnel cloud was half way to the ground. Report received via twitter.
A house caught fire. Since the extent of damage is unknown, and since Storm Data requires a damage estimate, a $150,000 value was entered.
Winds estimated at 60 mph were also reported along I-70.
Water was just barely over Highway 4 just north of town. Ditches were running full.
Water barely over Highway 4 around 1.5 miles north of town where ditches were also running full.
Water was flowing over Highway 4 between 5th and 6th avenues. KDOT is barricading the road.
A road was washed out just south of Highway 4 and Highway 141 north of Langley where 4.50 inches of rain was measured.
A delayed report of flooding over Highway 49 was received.
In Valley Center, law enforcement reported Meridian Avenue was closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575790, 575791, 575786, 575787, 575792, 575793, 575788, 575789, 578437, 575794, 575781, 575783, 575779, 575780, 575784, 575785.